This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum
hi all you lovely people in this community just wondered if anybody has had riba dose reduced due to anemia and fatigue and if you know if it reduces chance of treatment been as effective. Hubby is nearly on wk 16 and vl und from wk 4 but starting to get really down been so fatigued all the time but obviously dosnt want to spoil chance of finishing the treatment at 24 wk. Would appreciate all feed back, many thanks cheflady x
I was lowered to 800mg per day from 1200mg in my 12th week on triple therapy with Incivek. My hemoglobin got below 10 so they gave me Procrit also. My doc said lowering the dose would have no effect on outcome. So I ask you...why not just lower it all the time? Anyway, I have remained UND. My most telling symptom with anemia is that the muscles in my thighs get really weak.
Ribavirin would not be decreased because of fatigue. We all have fatigue with treatment and some of us have severe fatigue with treatment, but Ribavirin is not reduced because of fatigue. I handled fatigue by resting as needed and leaving my calendar empty except for doctor appointments and labs and tests. I did not plan anything for the future or even a day in advance (other than health related appointments) due to fatigue. I made no commitments except to take my medications on time. I accepted no visitors because I was too tired to visit (and also because my house looked like it had not been cleaned for months ... which, as the 48 weeks of treatment progressed, was true, LOL). My goal was to finish treatment with the best possible chance for SVR and that meant putting treatment first and everything else behind treatment. Yes, I lost a year to treatment, so to speak, but I gained a new healthy life. So perhaps it would be best to just encourage him to adhere to the treatment protocol and treatment regimen and to get through treatment so he has the best chance for SVR and a healthy future life.
How low is his hemoglobin? If he is truly VERY anemic then the doctors could give him Procrit, blood transfusions, and/or a small Riba dose reduction. But usually they will not intercede until the Hemoglobin is below 10.
My Hemoglobin never got below 10.2 on triple med treatment, but it was 9 (for several months) when I had hemolytic anemia secondary to systemic vasculitis. I just lived with the Hemoglobin of 9 for months until the systemic vasculitis got under control. I was very tired and weak, but I made it through until eventually the hemoglobin returned to normal.
I was told to reduce my ribavirin from 1000 to 800 mg. in my 16th week when my Hgb. dropped to 9. This is in line with treatment protocol. 18 days later my Hgb. went back over 10 so I went back to 1000 mg. I am now at 11 and feel much better even though I started at 15.4. I think the effects of low hemoglobin have been the most debilitating part of treatment for me. In spite of the fact that studies are cited stating that reducing ribavirin has no effect on SVR, I want to give myself the best shot at clearing this thing and feel more comfortable at full doses. I did not want to finish and run into problems and kick myself and say, "I wonder if....?" I just posted my lab work for weeks 1 through 21 in the photos on my profile.
my clinic's preference was not to reduce the dosage (1000) if at all possible. after a trip to the ER and a rbc of 9, i went on weekly injections of procrit. the anemia remained, but rose to about 13 by end of tx. good luck!
thank you all for the replies hubby hemoglobin is 9.2 but like you all said its just a matter of sticking with it he is on course to finish the treatment in 8wks and of course he wants to give it his best shot could somebody please tell me what procit is hep doc only given him folic acid tabs which arnt doing a great deal once again thank you from both of us x
Hi there, the info that Pooh gave you sounds like it could have been written by me. I did not schedule anything other than doctor appts and I have to have my husband drive me to those as I could not drive after the first few months.
The riba will only be reduced by the doctor if his hemoglobin goes too low.
You could talk to the doctor as I believe 9.2 is low however my doctor would not reduce my riba or give me the procrit, very expensive shots that will help raise the hemoglobin but it comes with its own side effects. He said this was my one chance to kill the virus so I had to stay the course. You could always ask about that as well.
While tx was horrible I did get to SVR, today it has been one year since I finished tx. I am happy I did it.
Good luck to you and your husband.
hi dee thanx just want to say congratulations on svr after a year you and your hubby must be absolutely thrilled must say me and hubby are thrilled for you he smiling and it given him a boost to carry on so thanx again and WELL DONE ! xx jules in good old England
Ribosphere was discontinued until I net from 8.9 (one point away from blood transfusion) back up to 10 or 11 ( don't remember).
Mentally, remind him that it's temporary, and worth it. I love my new life!
Hmmm, I dont believe they prescribe Procrit in the U.K....only in America. It is a "rescue drug" used for anemia.
Is your husband on Victrelis or did he do Incivek? If heis at week 16, at 9.2, that is about what my HGB was also, although I had been doing the Procrit shots.
When I was at 19 weeks, my HGB went down to 9, and I feared it would keep sliding, and I wanted to avoid a blood transfusion, which they tend perform when a persons hgb slips below 8, so I did lower my Riba dose from 1,200 down to 800, at week 19.
I also discontinues the Procrit at the same time, as it has a Black Box warning on it, and I felt immediately better when I reduced my Riba pills.
The anemia made me feel all around crappy: mentally depressed, breathless when I climbed stairs, and it made my legs so weak, I was in fear of them collapsing on me, when I crossed the street, etc.
Your husband could start out reducing his Riba by just one pill (200 mgs) ~
I am also type 2 treatment has so far for me ok i do have the aches and pains but i see since i approach shot 20 of 24 things are starting to be a little more rough on me im getting more headaches more joint pain and more fatigue i think the longer one is on treatment it tends to get a little more rough on the body
But im not a doctor and im always in touch with my doctor i would say keep a record of everything thats going on and if you feel its getting to hard call the doc
Your post is so true nothing at this point in your life is more important then your treatment
i feel like you took that post right out of my head i do try to get some cleaning done when i have the energy but i never get to everything its hard to put all the things in you life on hold but its the best thing to try to do just focus on your health your friends and family and all the dust bunnies will all be there waiting for you when your all better
hi thanx for post what you have wrote describing how you felt my hubby could have wrote. My hubby is on incivek wouldnt wish it on worst enemy he only got 8wk to go but will have a word with hep doc to see what he says about reba just counting days till April 23rd last day of the blinking things many thanks again cheflady
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.